does injecting into leg lessen strength of insulin?

older man
By older man Latest Reply 2011-11-23 15:15:46 -0600
Started 2011-11-22 20:00:09 -0600

My new nurse today told me that insulin injected into the upper leg looses potency and is not as effective as in the tummy. Is this true? I have to inject NPH twice a day.


8 replies

Young1s
Young1s 2011-11-23 15:15:46 -0600 Report

I meant to post this earlier but I have been running errands all day. Ahh the joys of Thanksgiving. Anyways, it sound like we got our answer. Everyone is correct. According to my doc, you can inject either in the belly or the upper thigh. The upper thigh area doesn't lessen the strength of the insulin. She confirmed what Uncle Lew said, that it just moves slower through your system if you inject through the thigh. Other than that, it is the same hold count and release, as with the stomach. Happy Thanksgiving.

L.Harless
L.Harless 2011-11-23 14:43:36 -0600 Report

I was told to inject in the belly. I was also told that I could inject in the upper thigh, but whatever I did to be consistent with it. I am a belly guy and have a large area to choose from :) So I try to move it all around. I take 3 injections daily.

MEGriff1950
MEGriff1950 2011-11-22 21:26:43 -0600 Report

I was told by my Dr., a couple of RN's and my diabetes education instructor to uses either the abdomen or the leg area. For me the abdomen area was the nicest because I did not feel it most of the time.

Uncle Lew
Uncle Lew 2011-11-22 20:55:00 -0600 Report

Your nurse is mistaken. Insulin potency is not affected by location.
The speed that insulin takes affect is affected by location. Insulin works the fastest when injected in the abdomen. All other locations are slower than this.

You can go to the ADA website (diabetes.org) or the BD website or any of the insulin manufacturers websites or any other diabetes website and you will see that none of them say that insulin loses potency when injected in one area as compared to another. All the websites will tell you that some injection sites are faster than other but do not mention a decrease of potency. Check it out for yourself.
Good luck with your new nurse.
Godspeed.
Lew

Young1s
Young1s 2011-11-22 20:18:59 -0600 Report

This is an excellent question. I have been curious of that myself but always manage to forget to ask my doctor and diabetic nurse about it. But, I have appointments with them in the morning so, if noone has answered the question by then, I can ask them about it for the both of us. My needles are so tiny that less of a pinch with them than I do with my meter, which is set on setting 1. But I do get the occassional burn under the belly. I was told that this means I haven't been rotation the injections enough. It would be great to have somewhere else to inject my insulin, as if I don't feel like a pin cushion already.

Next Discussion: A Time to Rescue »